Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Austin/San Antonio, TX

April 25, 2008Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2008, 7:04 PM CDT for Gillespie County, Kerr County, Texas. It was in force for 56 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2008, 7:04 PM CDT (00:04 UTC)
Expired
Apr 25, 2008, 8:00 PM CDT
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:17 PM CDTHAIL 14 N Mountain Home, TX
Apr 25, 7:35 PM CDTHAIL 0.884 Nw Ingram, TX
Apr 25, 7:40 PM CDTHAIL 0.256 N Mountain Home, TXEVENT LASTED 8 MINUTES
Apr 25, 7:45 PM CDTHAIL 0.2510 Nnw Kerrville, TXHAIL AND 1.1 INCHES OF RAIN AT TIERRA LINDA RANCH
Apr 25, 7:50 PM CDTHAIL 1.75Mountain Home, TXNEAR THE HIGHWAY OF 27 AND FM 41.
Apr 25, 7:50 PM CDTHAIL 4.5Mountain Home, TXDPS TROOPER REPORT RELAYED BY THE GILLESPIE COUNTY SHERIFF
Apr 25, 8:03 PM CDTHAIL 0.259 Ne Ingram, TX
Apr 25, 8:05 PM CDTHAIL 18 Nnw Lost Maples State, TXTHE KERR COUNTY VOLUNTEER FIRE DEPARTMENT REPORTED ONE INCH HAIL ALONG HIGHWAY 39 A FEW MILES EAST OF HIGHWAY 83.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2680 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2680 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 260004
SVREWX
TXC171-265-260100-
/O.NEW.KEWX.SV.W.0065.080426T0004Z-080426T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
704 PM CDT FRI APR 25 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILLESPIE COUNTY...
  KERR COUNTY...

* UNTIL 800 PM CDT.

* AT 655 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HILLTOP TO 11 MILES NORTHWEST OF KERR WILDLIFE MGMT
  AREA...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
  FREDERICKSBURG TO 23 MILES SOUTH OF JUNCTION...AND MOVING SOUTHEAST
  AT 18 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNTAIN HOME BY 720 PM CDT...
  TIVYDALE BY 725 PM CDT...
  KERR WILDLIFE MGMT AREA BY 730 PM CDT...
  FREDERICKSBURG BY 740 PM CDT...
  HUNT BY 750 PM CDT...
  WALTONIA AND INGRAM BY 755 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3019 9859 3013 9874 3014 9892 3006 9892
      2992 9927 2992 9969 3008 9969 3009 9976
      3027 9975 3028 9932 3050 9932 3050 9859
TIME...MOT...LOC 0004Z 304DEG 16KT 3039 9892 3015 9962

$$
2 follow-up statements
000 
WWUS54 KEWX 260016
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT FRI APR 25 2008

TXC171-265-260100-
/O.CON.KEWX.SV.W.0065.000000T0000Z-080426T0100Z/
GILLESPIE TX-KERR TX-
716 PM CDT FRI APR 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR KERR AND GILLESPIE COUNTIES...

AT 712 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM HILLTOP TO 6 MILES NORTHWEST OF KERR WILDLIFE
MGMT AREA...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
FREDERICKSBURG TO 27 MILES SOUTHEAST OF JUNCTION...MOVING SOUTHEAST
AT 18 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TIVYDALE AND MOUNTAIN HOME BY 725 PM CDT...
  KERR WILDLIFE MGMT AREA BY 730 PM CDT...
  FREDERICKSBURG BY 735 PM CDT...
  HUNT BY 750 PM CDT...
  ROCKY HILL...WALTONIA AND INGRAM BY 755 PM CDT...
  BLUMENTHAL AND CAIN CITY BY 800 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3019 9859 3013 9874 3014 9892 3006 9892
      2992 9927 2992 9969 3008 9969 3009 9976
      3027 9975 3028 9932 3050 9932 3050 9859
TIME...MOT...LOC 0016Z 304DEG 16KT 3036 9887 3012 9957

$$
000 
WWUS54 KEWX 260036
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CDT FRI APR 25 2008

TXC171-265-260100-
/O.CON.KEWX.SV.W.0065.000000T0000Z-080426T0100Z/
GILLESPIE TX-KERR TX-
734 PM CDT FRI APR 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR KERR AND GILLESPIE COUNTIES...

AT 730 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF 
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM HILLTOP TO 6 MILES WEST OF KERR 
WILDLIFE MGMT AREA...OR ALONG A LINE EXTENDING FROM 7 MILES 
NORTHWEST OF FREDERICKSBURG TO 25 MILES NORTH OF VANDERPOOL...MOVING 
SOUTHEAST AT 18 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KERR WILDLIFE MGMT AREA BY 740 PM CDT...
  FREDERICKSBURG BY 755 PM CDT...
  WALTONIA...INGRAM...ROCKY HILL AND CAIN CITY BY 800 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
FRIDAY EVENING FOR MUCH OF THE HILL COUNTRY AND PARTS OF SOUTH 
CENTRAL TEXAS.

LAT...LON 3019 9859 3013 9874 3014 9892 3006 9892
      2992 9927 2992 9969 3008 9969 3009 9976
      3027 9975 3028 9932 3050 9932 3050 9859
TIME...MOT...LOC 0034Z 304DEG 16KT 3031 9896 3008 9959

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:37 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 25, 6:37 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT FRI APR 25 2008

.AVIATION...
A COLD FRONT MOVING INTO S CENTRAL TX WILL PRODUCE SCT TO NUMEROUS
SHRA/TSRA...SOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THRU
06Z. THESE STORMS WILL AFFECT THE I35 TAF SITES BETWEEN 01Z AND 04Z.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT FRI APR 25 2008/

DISCUSSION...
CONVECTION WILL LIKELY FIRE ALONG WEAKENING COLD FRONT OVER CENTRAL
TEXAS LATE THIS AFTERNOON..BACK BUILDING INTO THE NORTHERN PORTIONS
OF THE REGION THIS EVENING AS THE FRONT STALLS. STEEP LAPSE RATES
AND STRONG CAPES MAY SUPPORT LARGE HAIL AND DAMAGING WINDS BY
EARLY EVENING OVER NORTHERN PORTIONS OF THE CWA. POTENTIAL
DEVELOPMENT AND TRAINING OF INDIVIDUAL CELLS ACROSS THE HILL COUNTRY
EASTWARD INTO EASTERN PORTIONS OF SOUTH CENTRAL TEXAS MAY ENHANCE
THE HEAVY RAIN THREAT LATER THIS EVENING INTO THE EARLY MORNING
HOURS. FRONTOLYSIS WILL OCCUR EARLY TOMORROW AND BY MIDDAY..SOUTHEAST
FLOW WILL AGAIN PREVAIL THROUGHOUT THE CWA. SOME UPSLOPE SHOWERS
AND STORMS MAY OCCUR ALONG THE RIO GRANDE PLAINS TOMORROW AS
MODERATE SOUTHEAST FLOW DEVELOPS AMID WEAK DISTURBANCES ALOFT.
STRONG COLD FRONT MOVES IN LATE SATURDAY NIGHT WITH ANOTHER ROUND
OF THUNDERSTORMS MAINLY ALONG THE FRONT. BREEZY AND MUCH COOLER
SUNDAY WITH DECREASING CLOUDS AS THE STRONG RIDGE BUILDS SOUTH.
AS THE COLD RIDGE SETTLES OVER THE REGION SUNDAY NIGHT..SEVERAL
LOW TEMPERATURE RECORDS MAY BE BROKEN IN THE SAN ANTONIO..AUSTIN
METRO AREAS. AS WINDS ALOFT BECOME MORE ZONAL AND SOUTHERLY FLOW
RETURNS..A WARMING TREND WILL BEGIN TUESDAY AND LAST THROUGH
THE REMAINDER OF THE WORK WEEK WITH NO PRECIPITATION EXPECTED.
GULF MOISTURE WILL REMAIN CAPPED WITH GOOD SOUTHWESTERLY FLOW
ALOFT WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  83  58  73  46 /  50  10  50  40   0
AUSTIN BERGSTROM INTL AIRPORT  67  82  57  69  43 /  50  10  50  40   0
DEL RIO INTL AIRPORT           71  85  59  75  49 /  30  20  30  10   0
SAN ANTONIO INTL AIRPORT       69  84  58  71  46 /  50  10  40  40   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/01
Hazardous weather outlook, Apr 25, 1:39 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CDT FRI APR 25 2008

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
139 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAKENING COLD FRONT WILL MOVE INTO THE AREA LATE THIS AFTERNOON
AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED.
SOME OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.
LOCALLY HEAVY RAINS WITH ISOLATED RAINFALL AMOUNTS UP TO 3 INCHES
ARE ALSO POSSIBLE TONIGHT DUE TO SLOW AND REPEAT STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. SCATTERED
THUNDERSTORMS CAN BE EXPECTED LATE SATURDAY NIGHT INTO SUNDAY.
SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
AND LATE SATURDAY NIGHT INTO SUNDAY.

In the hours before

Special weather statement, Apr 25, 6:25 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT FRI APR 25 2008

TXZ173-252345-
WILLIAMSON-
625 PM CDT FRI APR 25 2008

...A STRONG THUNDERSTORM WAS AFFECTING WILLIAMSON COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
TORNADIC THUNDERSTORM NEAR BELTON...MOVING SOUTH AT 15 MPH.

THROUGH 7 PM CDT...AN SEVERE THUNDERSTORM PRODUCING A TORNADO WAS
LOCATED NEAR BELTON IN BELL COUNTY ...MOVING SOUTHWARD AT NEAR 15
MPH.  SHOULD THIS STORM HOLD TOGETHER...IT WILL AFFECT NORTHERN
WILLIAMSON COUNTY POSSIBLY NEAR JARRELL OVER THE NEXT 30 TO 45
MINUTES. STAY TUNED FOR ADDITIONAL STATEMENTS OR WARNINGS.
THE STORM ALSO HAS A HISTORY OF VERY LARGE BASEBALL SIZE HAIL.
Special weather statement, Apr 25, 6:45 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT FRI APR 25 2008

TXZ173-260045-
WILLIAMSON-
645 PM CDT FRI APR 25 2008

...A STRONG THUNDERSTORM WAS APPROACHING NORTHERN WILLIAMSON
COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSE THUNDERSTORM PRODUCING A TORNADO 5 MILES NORTHEAST OF
SALADO...OR 6 MILES SOUTH OF BELTON...MOVING SOUTH AT 15 MPH.  THIS
STORM WILL AFFECT NORTHERN WILLIAMSON COUNTY BETWEEN JARRELL AND
BARTLETT BETWEEN 715 PM AND 730 PM.

THIS STORM HAS A HISTORY OF A TORNADO AND LARGE BASEBALL SIZED HAIL.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:40 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real65 min
Apr 25, 7:44 PM CDTSevere Thunderstorm WarningEWXWilliamson61 min
Apr 25, 7:46 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde44 min
Apr 25, 7:50 PM CDTTornado WarningEWXWilliamson55 min
Apr 25, 7:59 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano61 min
Apr 25, 8:05 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr55 min
Apr 25, 8:14 PM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Apr 25, 8:18 PM CDTSevere Thunderstorm WarningEWXEdwards, Real57 min
Apr 25, 8:24 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson66 min
Apr 25, 8:29 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Kinney, Real, Val Verde61 min
Apr 25, 8:44 PM CDTSevere Thunderstorm WarningEWXWilliamson61 min
Apr 25, 8:58 PM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr2 hr
Apr 25, 9:24 PM CDTSevere Thunderstorm WarningEWXBastrop, Hays, Lee, Travis66 min
Apr 25, 9:26 PM CDTSevere Thunderstorm WarningEWXKerr34 min
Apr 25, 9:29 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kendall, Kerr, Kinney, Medina and 3 more61 min
Apr 25, 9:47 PM CDTFlash Flood WarningEWXTravis118 min
Apr 25, 10:26 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde, Val Verde64 min
Apr 25, 10:28 PM CDTSevere Thunderstorm WarningEWXHays62 min
Apr 25, 10:30 PM CDTSevere Thunderstorm WarningEWXMedina24 min
Apr 25, 10:42 PM CDTFlash Flood WarningEWXHays3 hr
Apr 25, 11:10 PM CDTSevere Thunderstorm WarningEWXFayette50 min
Apr 25, 11:27 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Val Verde, Zavala63 min
Apr 26, 12:01 AM CDTSevere Thunderstorm WarningEWXBexar44 min
Apr 26, 12:19 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe116 min
Apr 26, 12:23 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala82 min
Apr 26, 2:16 AM CDTSevere Thunderstorm WarningEWXDimmit44 min
Apr 26, 2:24 AM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.